People taking sertraline have been advised to seek urgent help if they notice a worrying change in their mental health after starting the medication. Raj Patel, known as the Straight-Talking Pharmacist on TikTok, has outlined what to do when symptoms become hard to manage or a person no longer feels safe.
Mr Patel, who has more than 100,000 followers on the platform, explained that the first few weeks of treatment can be confusing because some symptoms may improve while others need medical attention. He warned that people may experience nausea, changes to their sleep, increased anxiety, or an agitated feeling that makes it difficult to sit still.
What the NHS and MHRA advise
In one of his recent videos, Mr Patel said: "First few weeks can be really confusing. Some symptoms may settle while others need help." Although some side effects can ease as the body adjusts to the medicine, worsening mood or severe agitation should not simply be brushed aside.
The NHS lists nausea and sleep problems among the common side effects of sertraline, while some people may experience more serious symptoms. Its guidance says anyone having thoughts of harming themselves, or experiencing another serious side effect, should contact NHS 111.
When to seek urgent help
Mr Patel said people who feel very agitated, struggle to manage their daily activities, or notice their mood getting worse should contact their prescriber or pharmacist straight away. He added: "If you have thoughts of harming yourself or you feel unable to stay safe, ring NHS 111, call 999 or go to A&E if there's immediate danger."
The warning is particularly important because antidepressants can sometimes be associated with new or worsening thoughts of self-harm, especially during the early stages of treatment or after a dose change. The Medicines and Healthcare products Regulatory Agency (MHRA) advises people experiencing these changes to seek urgent medical attention and tell someone they trust.
What patients should do next
Anyone taking sertraline should not suddenly stop taking it or alter their dose without speaking to a healthcare professional, as abrupt changes can cause withdrawal symptoms. Mr Patel also recommends telling a trusted person that you have started treatment and keeping a short note of any changes you notice.
Sertraline can take several weeks to have its full effect, and experiencing side effects does not necessarily mean treatment is unsuitable. However, anyone whose mental health deteriorates should seek advice promptly rather than waiting for the medication to start working.